Colorado, 2017

Flash Flood in Colorado, August 11, 2017

August 11, 2017 · NWS PUB · 1 event in 1 county or zone

An isolated storm produced heavy rain which caused high water to come down North Creek northeast of Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An isolated storm produced heavy rain which caused high water to come down North Creek northeast of Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 2:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MDT Fri Aug 11 2017

.SHORT TERM...(This evening through Saturday)
Issued at 345 PM MDT Fri Aug 11 2017

...Scattered Storms I-25 Corridor Westward with more Isolated
Activity East...

Water vapor pictures show monsoon moisture creeping northward into
forecast area this afternoon, with Total Precipitable Water values
gradually increasing from the southwest.  This will keep scattered
showers and thunderstorms going over the mountains and high valleys,
from the I25 corridor westward, into the early evening hours.  East
of the corridor, storms will have a hard time maintaining their
strength as they encounter stable air left behind by yesterday's
storms.  As a general rule, this should result in much more isolated
and less intense activity east of the corridor than we saw
yesterday.  However, models are showing a disturbance tracking along
the New Mexico border this evening which could result in widespread,
stronger convection over the southern border areas into the evening.
This may be the area to watch for potential problems, flash flooding
or otherwise, this evening.  The primary threats from most storms
for the remainder of the day into the evening will be locally heavy
rain, wind gusts to around 50 mph, pea size hail and lightning.
However, a few of the stronger storms could produce hail nearing an
inch in diameter and wind gusts nearing 60 mph.  Additionally, burn
scars and urban locations will have to be watched for flash flood
potential this evening, as well as areas along the southern Colorado
border.  Tomorrow looks drier overall with fewer storms expected.
The way it looks right now, storm coverage could be isolated and
confined mainly to the areas in and near the mountains.  Any storms
that do form will still pose the usual threats including locally
heavy rain, gusty winds and lightning.  And, if a storm happens to
cross a burn scar, flash flooding will be possible.

.LONG TERM...(Saturday night through next Friday)
Issued at 345 PM MDT Fri Aug 11 2017

Primary meteorological concerns during the longer term continue to
include pops, temperatures, heavy rain/localized flash flood
potential as well as intense storm potential at times, primarily
into early next week with drier and warmer conditions still
anticipated by later next week.

Recent longer range computer simulations, forecast model
soundings and PV analysis continue with a relatively moist
airmass into early next week with drying and warming then
projected from mid to late week.

Enough atmospheric moisture will be available to allow generally
isolated to scattered showers and thunderstorms over the majority
of the forecast district into Tuesday, with basically isolated
pops from Wednesday into Friday.

Some of the stronger storms will still be intense at times and
also be capable of generating heavy rain and localized flash
flooding concerns. As is typical for this time of year, WFO Pueblo
will issue hydro/severe weather products as required.

Low grade gradient winds and minimal fire weather concerns are
also anticipated during the longer term while maximum
temperatures are projected to run near to slightly below
mid-August climatological averages into Monday, with maximum
temperatures then running near to above mid-August climatological
averages from Tuesday into next Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 345 PM MDT Fri Aug 11 2017

Less activity across the plains than yesterday but more activity
over the mountains and valleys. Scattered storms will continue from
the I25 corridor westward this evening.  Much more isolated activity
is expected over the plains east of the corridor as storms have
trouble working into more stable air. Primary storm threats for most
storms will include locally heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. However, a few of the stronger storms
could produce hail approaching an inch in diameter and wind gusts
nearing 60 mph. This evening, activity will try to spread east
across the plains, gradually shifting southward with time, with the
focus eventually ending up mainly along the southern border areas
through the evening. Pilots attempting to navigate through areas of
precipitation can expect to encounter anything from MVFR to LIFR
CIGS and VSBYS. The KCOS, KPUB and KALS terminals will all be
subject to thunderstorms this evening and the general conditions
described above.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 11, 10:58 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1158 AM MDT Fri Aug 11 2017

COZ058>089-093>099-121800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1158 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and evening thunderstorms are expected from
the I-25 corridor westward today while more isolated activity
is expected farther east across the plains.

Most storms today will be capable of producing locally heavy rain,
wind gusts to around 50 mph, pea size hail and lightning. However,
a few of the stronger storms could produce hail nearing an inch in
diameter and wind gusts nearing 60 mph. Flash flooding will be
possible on burn scars and urban areas.

Tonight, a disturbance will move along the New Mexico border and
this may cause thunderstorms to continue over the southern
Colorado border areas late into the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a daily chance of thunderstorms across the area
through Thursday, with the greatest coverage of storms expected
to be over and near the higher terrain. The main threats from
storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
August 11, 4:00 PM MST to 5:00 PM MST
Where
Pueblo County, 0.19 mi ENE of Beulah to 0.7 mi ESE of Beulah
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
38.081, -104.977

Driveways along North Creek Road were impacted with high, fast-flowing water, although the adjacent North Creek Road was not flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707587.